Image Source: Getty/Mavocado
- “Ozempic face” is a term used to describe the aesthetic effects of taking the drug Ozempic.
- As well as weight loss, side effects of the injection can include loss of facial volume and sagging skin.
- Here’s what to know about “Ozempic face” and how to treat it, according to a dermatologist.
If you’ve been on the internet at all over the last three months, you’ve more than likely heard of the drug Ozempic. The brand name of the semaglutide medication is intended to be used by people with type two diabetes in order to improve their blood sugar levels and address appetite. In addition to its use for a host of other health concerns, Ozempic is reportedly being used off-label to help people lose weight in a short amount of time.
Ethics of the practice aside, some people who have used the drug for weight loss are noticing a few additional side effects once they stop taking it, namely: “Ozempic” face, the gaunt facial appearance some may experience post-injection. Think: hollowed cheekbones, sagging skin, and overall signs of aging. “‘Ozempic face’ refers to a loss of facial fat or subcutaneous adipose tissue, which can result in changes in the appearance of the face,” dermatologist Michelle Henry, MD, FAAD, tells POPSUGAR. “This can cause a sunken appearance.”
The meteoric rise in conversations surrounding Ozempic has subsequently resulted in accusations of “Ozempic face” flying at celebrities left and right — even Barney got a speculative side-eye. If you’re curious about the latest discourse on the possible side effects of the drug, Dr. Henry explains why Ozempic face occurs as well as how it can be addressed here.
Why Does “Ozempic Face” Happen?
The answer as to why this sudden sagging happens is still unclear. “The drug works by mimicking the activity of a hormone called glucagon-like peptide-1 or GLP-1, which regulates blood sugar levels and appetite,” Dr. Henry says. “It is thought that prolonged stimulation of GLP-1 receptors in the body may interfere with the storage and metabolism of fat in certain areas of the body including the face.”
In other words, if the body is being forced to regulate blood sugar levels and appetite, it may not be able to get back to homeostasis normally, causing fat to be stored (or in some cases lost) improperly. However, Dr. Henry does note that the rapid loss of weight most likely causes Ozempic face once users stop taking the medication.
How to Treat “Ozempic Face”
On the plus side, there are ways to reverse “Ozempic face” (and that is if the phenomenon even occurs in the first place). “Some people may experience partial or complete reversal of the condition if they stop taking the medication,” Dr. Henry says. “Other treatments that may help improve the appearance of the face include dermal fillers, a fat transfer, or surgical interventions such as facelifts or facial implants.”
There is a chance that you may not even get Ozempic face at all. But if you do, these solutions tend to be primarily cosmetic, so do note that they most likely will not be covered by insurance and can cost upward of thousands of dollars. Additionally, as with any other procedure, you will want to go to a board-certified doctor who can host a consultation to address your concerns and align with your expectations properly.
Example of “Ozempic Face”
While your health choices are your own, it is imperative to understand Ozempic should be used under very specific circumstances and should in no way be used as a quick way to lose weight. “Ozempic is an FDA-approved medication for the treatment of type 2 diabetes and for weight loss in people with a body mass index (BMI) of 27 or greater who also have at least one weight-related health condition,” Dr. Henry says. “While it can be an effective tool for weight loss, it is not a magic bullet and should be used as part of a comprehensive weight loss plan that includes a healthy diet and regular exercise.”
The shortage of Ozempic is indicative that its misuse is causing is another issue entirely, but if you’re on the drug or are considering it and are concerned about Ozempic face, prevention is always better than a cure. So instead of worrying about the types of procedures you’d need to fix this issue but are struggling to lose weight, speak to a trusted health professional who can provide you with healthy and sustainable options for long-term results.
Source: Read Full Article